HAS-BLED bleeding risk calculator

Tick the risk factors that apply to get the HAS-BLED score, used alongside CHA₂DS₂-VASc to weigh the bleeding risk of blood thinners in atrial fibrillation. It is an estimate for information, not a diagnosis or a treatment decision.

HAS-BLED score0
Bleeding risk
Low

Runs in your browser: nothing you enter is sent anywhere.

How to use it

  1. Tick each factor that applies to you or your patient.
  2. Read the HAS-BLED score and the risk group.

How the score works

Letter Item Points
H Uncontrolled hypertension (systolic > 160 mmHg) 1
A Abnormal kidney function 1
A Abnormal liver function 1
S Stroke 1
B Bleeding history or predisposition 1
L Labile INR 1
E Elderly (> 65) 1
D Antiplatelet drugs or NSAIDs 1
D Alcohol (≥ 8 drinks a week) 1

Score 0 is low, 1–2 moderate and 3 or more high.

Worked example

A 74-year-old on warfarin whose INR is often out of range and whose blood pressure runs at 170 systolic: elderly 1 + labile INR 1 + hypertension 1 = 3, high. Blood pressure control and steadier INR could bring the score down to 1.

Tips

  • Re-score after changes: treating blood pressure or stopping an unneeded aspirin lowers the score.
  • Several items are modifiable; that is the main use of the score.
  • This is an estimate for information, not a diagnosis or a treatment decision.

Frequently asked questions

Does a high HAS-BLED score mean I should stop my blood thinner?

No. A score of 3 or more is a signal to look for bleeding risks that can be fixed, such as high blood pressure, aspirin or NSAIDs that are not needed, or heavy drinking, and to review more often. It is not by itself a reason to stop anticoagulation.

What do the letters stand for?

H hypertension, A abnormal kidney or liver function (one point each), S stroke, B bleeding, L labile INR, E elderly (over 65), D drugs or alcohol (one point each). The maximum is 9.

I am not on warfarin. What about labile INR?

The item applies only to warfarin and similar drugs that need INR checks. If you take a direct oral anticoagulant (such as apixaban or rivaroxaban), leave it unticked.

How is the risk group set?

0 low, 1–2 moderate and 3 or more high, the usual reading of the score.

More in Health

All tools in this category: Health ·Updated November 4, 2026

Privacy choices

Google Analytics shows us which tools are used and whether they work. It may set cookies. Your choice is kept in this browser.